What is the cause for anxiety, heaviness in chest and discomfort?
Q: Dear doctor, I am 35 year old and mother of one child. One month back I felt some heaviness and discomfort in the chest for which I counsulted our general physician who found my BP high (160/104 mmHg). He advised Aten 25 mg/ day for a week along with Alprox 25 mg. As there was no improvement after one week, the dose of Aten was increased to 50mg. Meanwhile, I underwent tests like ECG, echocardiogram, all abdoman scan, blood test for kidney, lipid profile etc. All were okay except for mild valve prolapse (MVP). Now my BP is normal (120/80mm Hg) and my doctor has advised me to take the tablet regularly. Kindly advise if I need to take the medicine for my entire life and what will be the side effects? Can stopping the medicine cause any problem? What is MVP?
A:You seem to be suffering from Mild Valve Prolapse in which there is tendency to anxiety, heaviness of chest and discomfort. It is very common in our country and is easily remedied. You should check your BP regularly every 10 days. You should also make changes in your diet. Reduce salt intake in your diet and go for a low sodium salt. To be 100% sure that you do not suffer from Coronary Artery problem, undergo a Stress Thallium Test or Arteiography. If that problem is ruled out then do not worry. We do not know your actual weight. However, if you are a little overweight and if you can send your details across, then we can give you a specialized plan suiting your current condition and will help to reduce your BP and other symptoms. I would also suggest that you undergo Transcendental Meditation (TM). We can provide with the address of the TM organization in your area once we know your residence city. It is internationally acclaimed technique of meditation and helps to relax and destress oneself. It is believed that Mind id over Matter. You must have noticed that if you think of your favorite food your mouth starts watering, or if you are frightened then you start perspiring. Similarly, as you think of positive thoughts you will get positive reactions from your self. You need to make little changes in your lifestyle and TM will help you just that. Slowly it will reduce the level of your tablets. Until that time do not stop your BP medications, as your lifestyle change will bring about that change. In the meantime, reduce on refined Pasta, take low sodium salt like LONA, have Bran breads, whole wheat bread. Introduce minimum 25gm of Soya protein in your diet. You have also asked about MVP. You must be aware that heart has valves. Now what happens is that if there is loosening of the walls this in turn collapses the muscles of the heart. This then results in the shift of the place of the valves. If there is heaviness of the heart then just lie down and relax. We are sending an inquiry form to you. Kindly fill in the details and we will plansomething specific for your condition.